Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 14, NWS Raleigh, NC

March 20, 2003Sampson County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Mar 20, 2003, 11:20 AM EST for Sampson County, North Carolina. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 20, 2003, 11:20 AM EST (16:20 UTC)
Expired
Mar 20, 2003, 12:00 PM EST
In force
40 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

County Sampson County, NC

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 4.3 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2003-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 52 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2003-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 262 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
52 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
707 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
262 m²/s²
0-3 km storm-relative helicity
396 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

891 
WUUS52 KRAH 201620
SVRRAH
NCC163-201700-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
1119 AM EST THU MAR 20 2003

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN SAMPSON COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL NOON EST

* AT 1119 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM ALONG A LINE EXTENDING FROM DUNN TO            
  ROSEBORO...MOVING EAST AT 20 MPH. WINDS IN EXCESS OF 60 MPH ARE    
  LIKELY WITH THIS STORM.

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
  NEWTON GROVE...CLINTON
  TURKEY

A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING
WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY
FROM WINDOWS.

LAT...LON 3486 7846 3528 7858 3524 7844 3526 7830
          3519 7817 3490 7816

$$

14

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 20, 2:40 AM EST, 8 hours 40 minutes earlier.

Area forecast discussion, Mar 20, 2:40 AM EST, 8 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
240 AM EST THU MAR 20 2003

RADAR AND SATELLITE INDICATING GOOD AMOUNT OF RAIN FALLING IN THE
WESTERN ZONES OF THE FORECAST AREA WITH MUCH CONVECTION IN SOUTH
CAROLINA. TODAY THE AREA WILL HAVE A GOOD LOW LEVEL FLOW ACROSS THE
REGION WITH STRONG LIFT THROUGHOUT THE FORECAST AREA AND A SATURATED
ATMOSPHERE TO WORK WITH. INSTABILITY IS ALSO GOOD ACROSS THE REGION
AND WILL GO WITH CATEGORICAL CONVECTIVE SHOWERS AND THUNDER
THROUGHOUT THE DAY INTO THE EVENING. THE FRONT SOUTH OF THE FORECAST
AREA SHOULD BACK UP ACROSS THE REGION BY MIDDAY TO THE END OF THE
DAY IN THE VIRGINIA BORDER COUNTIES. QPF COULD BE UP TO 2 INCHES
TODAY.

THE GFS CLOSES OFF A SURFACE LOW THAT MOVES DIRECTLY THROUGH THE
MIDDLE OF THE FORECAST AREA TODAY ALONG THE WARM FRONTAL BOUNDARY
PUSHING IN FROM THE COAST. THE ETA/MESOETA SHOW NO LOW DEVELOPMENT
AND IS TOO WEAK WITH THE WARM FRONT ALREADY IN PLACE. THE LOW AND
WARM FRONT MAY BE TOO FAR INLAND FROM THE GFS - WILL BE GENERALISTIC
WITH THE WIND FIELDS TODAY IN RECOGNITION OF THESE DEVELOPMENTS.
HOWEVER THINK THAT THE WEDGE WILL NOT ERODE UNTIL LATE TODAY - WHEN
THE WARM FRONT PASSES - THEREFORE WILL KEEP TEMPERATURES COOL IN
REFLECTION OF THIS.

SINKING AIR BEHIND THE WARM FRONT AND LOW MOVING OUT WILL BE ACROSS
THE NORTHWEST HALF OF THE FORECAST AREA TONIGHT - BUT NOT UNTIL
AFTER 00 UTC MAKING FOR CATEGORICAL RAIN CHANCES TONIGHT ALSO BUT
WILL HIGHLIGHT MAINLY EARLY IN THE WEST. BY FRIDAY AN AREA OF LIFT
MOVES ACROSS THE EASTERN SECTIONS OF THE FORECAST AREA IN THE SECOND
PART OF THE DAY KEEPING RAIN LIKELY IN THOSE AREAS. FRIDAY NIGHT THE
ASSOCIATED SURFACE COLD FRONT MOVES THROUGH THE AREA AIDING THE
DETERIORATION OF THE CLOUD FIELD FROM WEST TO EAST AND THE END TO
ALL CHANCES OF RAIN.

EXTENDED FOR SATURDAY AND BEYOND WILL CONTAIN LITTLE CHANGE.

RAH...FLOOD WATCH THROUGH TONIGHT.

CLINE
Hazardous weather outlook, Mar 20, 5:08 AM EST, 6 hours 12 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-201205-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
508 AM EST THU MAR 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY

A FLOOD WATCH IS IN EFFECT FOR ALL OF CENTRAL NORTH CAROLINA THROUGH
TONIGHT. A MODERATE RISK OF SEVERE THUNDERSTORMS IS POSSIBLE TODAY.

SIGNIFICANT RAINFALL MAY OCCUR FROM STRONG TO SEVERE THUNDERSTORMS
AND PERSISTENT HEAVY RAIN SHOWERS.  THE SHOWERS COULD PRODUCE
RAINFALL AMOUNTS AROUND 2 INCHES LEADING TO POTENTIAL FOR FLASH
FLOODING AND RIVER AND STREAM FLOODING. PLEASE SEE THE FLOOD WATCH
(FFARAH) FOR ADDITIONAL INFORMATION.

IN ADDITION... THE THREAT OF SEVERE THUNDERSTORMS WILL BE FROM
DAMAGING WINDS ALONG WITH SMALL HAIL. THE THREAT OF TORNADOES IS
SLIGHT BUT MUST BE MONITORED TODAY... ESPECIALLY ALONG THE COASTAL
PLAIN AND SOUTH CAROLINA BORDER COUNTIES.

.DAYS TWO THROUGH SEVEN...

A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL CONTINUE FRIDAY ACROSS
THE FORECAST AREA. IN ADDITION... ANY HEAVY RAINFALL MAY CAUSE A
FLOODING PROBLEM DUE TO HEAVY RAINS EARLIER IN THE WEEK.

OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED DURING THE PERIOD. .

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE REQUIRED TODAY.

CLINE

In the hours before

Special weather statement, Mar 20, 5:26 AM EST, 5 hours 54 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-202225-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
526 AM EST THU MAR 20 2003

THIS OUTLOOK IS FOR CENTRAL NORTH CAROLINA THROUGH TONIGHT

...A RISK OF SEVERE THUNDERSTORMS WITH ISOLATED TORNADOES POSSIBLE
THIS AFTERNOON AND EVENING...

.SKYWARN SPOTTERS...
SKYWARN SPOTTER ACTIVATION WILL BE REQUIRED OVER ALL OF CENTRAL
NORTH CAROLINA THROUGH LATE TONIGHT AND POSSIBLY INTO THE PRE DAWN
HOURS FRIDAY.

.SYNOPTIC PATTERN...
SHOWERS AND THUNDERSTORMS WILL BE WIDESPREAD OVER CENTRAL NORTH
CAROLINA TODAY AS A VERY MOIST AND UNSTABLE AIR MASS WILL PERSIST
ACROSS THE REGION. A WARM FRONT JUST SOUTH OF THE STATE PRIOR
TO SUNRISE WILL MOVE NORTH ACROSS CENTRAL NORTH CAROLINA THROUGH THE
MIDDAY AND AFTERNOON HOURS...AHEAD OF A COLD FRONT MOVING IN FROM
MIDDLE TENNESSEE. THE WARM FRONTAL BOUNDARY WILL ACT AS A FOCUSING
MECHANISM FOR STRONG TO SEVERE THUNDERSTORMS. WIND SHEAR IN THE
LOWER PART OF THE ATMOSPHERE WILL ALSO REMAIN STRONG.

.HAZARDOUS WEATHER DETAILS...
A FEW OF THE STORMS COULD BE SEVERE WITH DAMAGING WINDS AND HAIL
...AND THERE IS A RISK OF ISOLATED TORNADOES AS WELL. THE MAIN
THREAT AREA FOR SEVERE WEATHER WILL BE OVER THE SANDHILLS BUT ALL OF
CENTRAL NORTH CAROLINA IS UNDER THE RISK OF SEVERE WEATHER TODAY.

HEAVY RAIN SHOWERS AND THUNDERSTORMS WILL CONTINUE THIS MORNING
ACROSS THE WESTERN AND SOUTHERN PIEDMONT. THE HEAVY RAIN ASSOCIATED
WITH THE THUNDERSTORMS COULD PRODUCE ADDITIONAL FLOODING OR
AGGRAVATE EXISTING FLOOD PROBLEMS. A FLOOD WATCH REMAINS IN EFFECT
FOR TODAY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

CLINE
Local storm report, Mar 20, 6:53 AM EST, 4 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
653 AM EST THU MAR 20 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0630 AM    LOUISVILLE                NC   FLOOD
03/20/03   FORSYTH                        WILLIAMS AND CRESTHAVEN
                                          ROADS CLOSED. REPORTED
                                          POSSIBLE DAM BREAK IN
                                          LOUISVILLE

0640 AM    ASHEBORO                  NC   FLOOD
03/20/03   RANDOLPH                       SEVERAL LOCAL ROADS
                                          BARRICADED IN TOWN

0645 AM    GREENSBORO                NC   FLOOD
03/20/03   GUILFORD                       LATHAM AND CORNWALLIS
                                          ROADS CLOSED DUE TO
                                          FLOODING ON BUFFALO CREEK

0640 AM    COUNTYWIDE                NC   FLOOD
03/20/03   DAVIDSON                       NUMEROUS ROADS CLOSED
                                          COUNTY-WIDE INCLUDING HWY
                                          8...3 FEET OF WATER ON HWY
                                          29-70

MLM
Local storm report, Mar 20, 7:39 AM EST, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
739 AM EST THU MAR 20 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0730 AM    COUNTYWIDE                NC   FLOOD
03/20/03   ANSON                          STATE ROADS 1652 AND 1418
                                          CLOSED DUE TO HIGH WATER

0730 AM    ALBEMARLE                 NC   FLOOD
03/20/03   STANLY                         SEVERAL BRIDGES
                                          FLOODED...GOLD
                                          BRANCH...PENNINGTON...AND
                                          BETHANY ROADS
Local storm report, Mar 20, 9:18 AM EST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
918 AM EST THU MAR 20 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0900 AM    ALBEMARLE                 NC   FLOOD
03/20/03   STANLY                         FLOODING COUNTY WIDE
                                          NUMEROUS CREEKS OUT OF
                                          BANKS FLOODING ROADS. LONG
                                          CREEK ALONG HIGHWAY 52
                                          EXPECTED TO RISE ONTO
                                          HIGHWAY

KK

Nearby

Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.